Tohoku Mathematical Journal

On smooth Gorenstein polytopes

Benjamin Lorenz and Benjamin Nill

Full-text: Access by subscription

Abstract

A Gorenstein polytope of index $r$ is a lattice polytope whose $r$th dilate is a reflexive polytope. These objects are of interest in combinatorial commutative algebra and enumerative combinatorics, and play a crucial role in Batyrev's and Borisov's computation of Hodge numbers of mirror-symmetric generic Calabi-Yau complete intersections. In this paper we report on what is known about smooth Gorenstein polytopes, i.e., Gorenstein polytopes whose normal fan is unimodular. We classify $d$-dimensional smooth Gorenstein polytopes with index larger than $(d+3)/3$. Moreover, we use a modification of Øbro's algorithm to achieve classification results for smooth Gorenstein polytopes in low dimensions. The first application of these results is a database of all toric Fano $d$-folds whose anticanonical divisor is divisible by an integer $r$ satisfying $r \ge d-7$. As a second application we verify that there are only finitely many families of Calabi-Yau complete intersections of fixed dimension that are associated to a smooth Gorenstein polytope via the Batyrev-Borisov construction.

Article information

Source
Tohoku Math. J. (2), Volume 67, Number 4 (2015), 513-530.

Dates
First available in Project Euclid: 22 December 2015

Permanent link to this document
https://projecteuclid.org/euclid.tmj/1450798070

Digital Object Identifier
doi:10.2748/tmj/1450798070

Mathematical Reviews number (MathSciNet)
MR3436539

Zentralblatt MATH identifier
1338.52014

Subjects
Primary: 52B20: Lattice polytopes (including relations with commutative algebra and algebraic geometry) [See also 06A11, 13F20, 13Hxx]
Secondary: 14M25: Toric varieties, Newton polyhedra [See also 52B20] 14J45: Fano varieties

Keywords
Gorenstein polytopes smooth reflexive polytopes toric varieties Fano manifolds Calabi-Yau manifolds

Citation

Lorenz, Benjamin; Nill, Benjamin. On smooth Gorenstein polytopes. Tohoku Math. J. (2) 67 (2015), no. 4, 513--530. doi:10.2748/tmj/1450798070. https://projecteuclid.org/euclid.tmj/1450798070


Export citation

References

  • C. Araujo and A.-M. Castravet, Classification of 2-Fano manifolds with high index, arXiv 1206.1357 [math.AG] (2012).
  • C. Araujo and D. Monsôres, On smooth lattice polytopes with small degree, arXiv 1302.1413 [math.AG] (2013).
  • C. A. Athanasiadis, Ehrhart polynomials, simplicial polytopes, magic squares and a conjecture of Stanley, J. Reine Angew. Math. 583 (2005), 163–174.
  • V. V. Batyrev, Toric Fano threefolds, Izv. Akad. Nauk SSSR Ser. Mat. 45 (1981), 704–717, 927.
  • V. V. Batyrev, Dual polyhedra and mirror symmetry for Calabi-Yau hypersurfaces in toric varieties, J. Algebraic Geom. 3 (1994), 493–535.
  • V. V. Batyrev, On the classification of toric Fano 4-folds, Algebraic geometry, 9, J. Math. Sci. (New York) 94 (1999), 1021–1050.
  • V. V. Batyrev and L. A. Borisov, Mirror duality and string-theoretic Hodge numbers, Invent. Math. 126 (1996), 183–203.
  • V. V. Batyrev and L. A. Borisov, On Calabi-Yau complete intersections in toric varieties, in Higher-dimensional complex varieties (Trento, 1994), 39–65, de Gruyter, Berlin, 1996.
  • V. V. Batyrev and L. A. Borisov, Dual cones and mirror symmetry for generalized Calabi-Yau manifolds, in Mirror symmetry, II, 71–86, AMS/IP Stud. Adv. Math. 1, Amer. Math. Soc., Providence, RI, 1997.
  • V. V. Batyrev and D. I. Dais, Strong McKay correspondence, string-theoretic Hodge numbers and mirror symmetry, Topology 35 (1996), 901–929.
  • V. V. Batyrev and D. Juny, Classification of Gorenstein toric del Pezzo varieties in arbitrary dimension, Mosc. Math. J. 10 (2010), 285–316, 478.
  • V. V. Batyrev and B. Nill, Combinatorial aspects of mirror symmetry, in Integer points in polyhedra–-geometry, number theory, representation theory, algebra, optimization, statistics, 35–66, Contemp. Math. 452, Amer. Math. Soc., Providence, RI, 2008.
  • M. Beck, B. Braun, M. Koeppe, C. Savage and Z. Zafeirakopoulos, $s$-lecture hall partitions, self-reciprocal polynomials, and gorenstein cones, arXiv 1211.0258 [math.CO] (2012).
  • L. Bonavero, C. Casagrande, O. Debarre and S. Druel, Sur une conjecture de Mukai, Comment. Math. Helv. 78 (2003), 601–626.
  • L. A. Borisov, Towards the mirror symmetry for Calabi-Yau complete intersections in Gorenstein toric Fano varieties, arXiv alg-geom/9310001 (1993).
  • L. A. Borisov and A. R. Mavlyutov, String cohomology of Calabi-Yau hypersurfaces via mirror symmetry, Adv. Math. 180 (2003), 355–390.
  • G. Brown and A. Kasprzyk, Graded ring database. http://grdb.lboro.ac.uk/.
  • W. Bruns, B. Ichim and C. Söger, normaliz. Algorithms for rational cones and affine monoids. http://www.math.uos.de/normaliz/.
  • W. Bruns, B. Ichim and C. Söger, The power of pyramid decompositions in Normaliz, arXiv 1206.1916 [math.CO] (2012).
  • W. Bruns and T. Römer, $h$-vectors of Gorenstein polytopes, J. Combin. Theory Ser. A 114 (2007), 65–76.
  • P. Candelas, A. Constantin and H. Skarke, An Abundance of K3 Fibrations from Polyhedra with Interchangeable Parts, arXiv 1207.4792 [hep-th] (2012).
  • C. Casagrande, The number of vertices of a Fano polytope, Ann. Inst. Fourier (Grenoble) 56 (2006), 121–130.
  • J.-J. Chen, Finiteness of Calabi-Yau quasismooth weighted complete intersections, arXiv 1209.2491 [math.AG] (2012).
  • J.-J. Chen, J. A. Chen and M. Chen, On quasismooth weighted complete intersections, J. Algebraic Geom. 20 (2011), 239–262.
  • A. Conca, S. Hoşten and R. R. Thomas, Nice initial complexes of some classical ideals, in Algebraic and geometric combinatorics, 11–42, Contemp. Math. 423, Amer. Math. Soc., Providence, RI, 2006.
  • D. A. Cox, J. B. Little and H. K. Schenck, Toric varieties, Graduate Studies in Mathematics 124, Amer. Math. Soc., Providence, RI, 2011.
  • R. Davies, The expanding zoo of Calabi-Yau threefolds, Adv. High Energy Phys. (2011), Art. ID 901898.
  • S. Di Rocco, Projective duality of toric manifolds and defect polytopes, Proc. London Math. Soc. (3) 93 (2006), 85–104.
  • A. Dickenstein, S. Di Rocco and R. Piene, Classifying smooth lattice polytopes via toric fibrations, Adv. Math. 222 (2009), 240–254.
  • A. Dickenstein and B. Nill, A simple combinatorial criterion for projective toric manifolds with dual defect, Math. Res. Lett. 17 (2010), 435–448.
  • T. Fujita, Classification of projective varieties of $\Delta$-genus one, Proc. Japan Acad. Ser. A Math. Sci. 58 (1982), 113–116.
  • T. Fujita, On polarized varieties of small $\Delta$-genera, Tohoku Math. J. (2) 34 (1982), 319–341.
  • E. Gawrilow and M. Joswig, Polymake: a framework for analyzing convex polytopes, in Polytopes–-Combinatorics and Computation (Eds. G. Kalai and G. M. Ziegler), 43–74, DMV Sem. 29, Birkhäuser, Basel, 2000.
  • P. S. Green, T. Hubsch and C. A. Lutken, All the hodge numbers for all calabi-yau complete intersections, Classical and Quantum Gravity 6 (1989), 105.
  • C. Haase, B. Nill and S. Payne, Cayley decompositions of lattice polytopes and upper bounds for $h^*$-polynomials, J. Reine Angew. Math. 637 (2009), 207–216.
  • T. Hibi, Dual polytopes of rational convex polytopes, Combinatorica 12 (1992), 237–240.
  • V. A. Iskovskikh and Y. G. Prokhorov, Fano varieties, in Algebraic geometry, V, 1–247, Encyclopaedia Math. Sci. 47, Springer, Berlin, 1999.
  • B. Jurke, Calabi-Yau explorer. Interactive online database, http://cyexplorer.benjaminjurke.net.
  • A. M. Kasprzyk and B. Nill, Fano polytopes, in Strings, Gauge Fields, and the Geometry Behind–-The Legacy of Maximilian Kreuzer, World Scientific, 2012.
  • P. Kleinschmidt, A classification of toric varieties with few generators, Aequationes Math. 35 (1988), 254–266.
  • S. Kobayashi and T. Ochiai, Characterizations of complex projective spaces and hyperquadrics, J. Math. Kyoto Univ. 13 (1973), 31–47.
  • M. Kreuzer and B. Nill, Classification of toric Fano 5-folds, Adv. Geom. 9 (2009), 85–97.
  • M. Kreuzer and H. Skarke, Reflexive Gorenstein cones. http://hep.itp.tuwien.ac.at/~kreuzer/CY.html.
  • M. Kreuzer and H. Skarke, Classification of reflexive polyhedra in three dimensions, Adv. Theor. Math. Phys. 2 (1998), 853–871.
  • M. Kreuzer and H. Skarke, Complete classification of reflexive polyhedra in four dimensions, Adv. Theor. Math. Phys. 4 (2000), 1209–1230.
  • B. Lorenz and B. Nill, Smooth Gorenstein polytopes. http://polymake.org/polytopes/blorenz/smoothgorenstein/.
  • B. Lorenz and A. Paffenholz, Smooth reflexive polytopes up to dimension 9. http://polymake.org/polytopes/paffenholz/www/fano.html.
  • E. Miller and B. Sturmfels, Combinatorial commutative algebra, Graduate Texts in Mathematics 227, Springer-Verlag, New York, 2005.
  • S. Mukai, Biregular classification of Fano 3-folds and Fano manifolds of coindex 3, Proc. Nat. Acad. Sci. U.S.A. 86 (1989), 3000–3002.
  • M. Mustaţǎ and S. Payne, Ehrhart polynomials and stringy Betti numbers, Math. Ann. 333 (2005), 787–795.
  • B. Nill, Gorenstein toric Fano varieties, Manuscripta Math. 116 (2005), 183–210.
  • B. Nill and J. Schepers, Gorenstein polytopes and their stringy E-functions, Math. Ann. 355 (2013), 457–480.
  • C. Novelli and G. Occhetta, Rational curves and bounds on the Picard number of Fano manifolds, Geom. Dedicata 147 (2010), 207–217.
  • M. \Obro, An algorithm for the classification of smooth Fano polytopes, arXiv 0704.0049 [math.CO] (2007).
  • H. Ohsugi and T. Hibi, The $h$-vector of a Gorenstein toric ring of a compressed polytope, Electron. J. Combin. 11 (2004/06), Note 4, 5 pp.
  • S. Payne, Ehrhart series and lattice triangulations, Discrete Comput. Geom. 40 (2008), 365–376.
  • V. Reiner and V. Welker, On the Charney-Davis and Neggers-Stanley conjectures, J. Combin. Theory Ser. A 109 (2005), 247–280.
  • H. Sato, Smooth toric Fano five-folds of index two, Proc. Japan Acad. Ser. A Math. Sci. 82 (2006), 106–110.
  • H. Skarke, How to classify reflexive Gorenstein cones, in Strings, Gauge Fields, and the Geometry Behind - The Legacy of Maximilian Kreuzer, World Scientific, 2012.
  • K. Watanabe and M. Watanabe, The classification of Fano 3-folds with torus embeddings, Tokyo J. Math. 5 (1982), 37–48.
  • J. A. Wiśniewski, On Fano manifolds of large index, Manuscripta Math. 70 (1991), 145–152.